Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 112, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 26, 2018, 9:48 PM MDT for Bowman County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2018, 9:48 PM MDT (03:48 UTC)
- Expired
- Jun 26, 2018, 10:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Bowman County, ND
The radar
The Bismarck radar (KBIS), 231 km from the middle of the area, began a volume at 03:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 10:30 PM MDT | HAIL 1 | 8 Wnw Bowman Haley Dam, ND | LATE PUBLIC REPORT TO NWS. ON HIGHWAY 85 A FEW MILES NORTH OF THE NORTH AND SOUTH DAKOTA BORDER. TIME AND LOCATION ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 3:00 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted.
928
WUUS53 KBIS 270348
SVRBIS
NDC011-270445-
/O.NEW.KBIS.SV.W.0112.180627T0348Z-180627T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
948 PM MDT TUE JUN 26 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Bowman County in southwestern North Dakota...
* Until 1045 PM MDT.
* At 948 PM MDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Bowman to 19 miles west of Mud
Buttes, moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Severe thunderstorms will be near...
Scranton around 1010 PM MDT.
Other locations impacted by these severe thunderstorms include Sunset
Butte, Griffin, Buffalo Springs and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Bismarck.
&&
LAT...LON 4614 10404 4628 10380 4628 10300 4616 10299
4594 10349 4595 10405
TIME...MOT...LOC 0348Z 294DEG 23KT 4627 10328 4596 10416
HAIL...1.00IN
WIND...<50MPH
$$
HOLLAN2 follow-up statements
313
WWUS53 KBIS 270403
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1003 PM MDT TUE JUN 26 2018
NDC011-270445-
/O.CON.KBIS.SV.W.0112.000000T0000Z-180627T0445Z/
Bowman ND-
1003 PM MDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR BOWMAN COUNTY...
At 1002 PM MDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Scranton to 12 miles west of Mud
Buttes, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Scranton around 1010 PM MDT.
Other locations impacted by these severe thunderstorms include Sunset
Butte, Griffin, Buffalo Springs and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.
&&
LAT...LON 4614 10404 4628 10380 4628 10300 4616 10299
4594 10349 4595 10405
TIME...MOT...LOC 0402Z 291DEG 25KT 4620 10310 4596 10402
HAIL...1.50IN
WIND...60MPH
$$
HOLLAN615
WWUS53 KBIS 270417
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1017 PM MDT TUE JUN 26 2018
NDC011-270445-
/O.CON.KBIS.SV.W.0112.000000T0000Z-180627T0445Z/
Bowman ND-
1017 PM MDT TUE JUN 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR CENTRAL BOWMAN COUNTY...
At 1016 PM MDT, severe thunderstorms were located along a line
extending from Reeder to near Table Mountain, moving southeast at 35
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
central Bowman County, including the following locations... Buffalo
Springs and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Bismarck.
&&
LAT...LON 4608 10393 4615 10368 4628 10300 4616 10299
4594 10349 4595 10405
TIME...MOT...LOC 0416Z 309DEG 28KT 4610 10296 4594 10363
HAIL...1.50IN
WIND...60MPH
$$
HOLLANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:33 PM MDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 26, 6:33 PM MDT, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 733 PM CDT Tue Jun 26 2018 .UPDATE... Issued at 719 PM CDT Tue Jun 26 2018 No significant changes to the going forecast. Previous forecast had a good handle on current pops. Broken line of severe storms continues to move east into central ND. Thinking is severe convection will continue for the next few hours, As we lose heating and move east, confidence decreases in severe potential, especially south central where greater capping exists. CAMS suggest that northern portion of the line may hold together as it moves east of the watch. Updated products will be sent shortly. UPDATE Issued at 548 PM CDT Tue Jun 26 2018 Cold front aligned from Estevan to Tioga, and from Watford City to Bowman. Discrete cells continue to evolve with heavy rainfall. Hail and wind thus far have been below severe levels. Severe thunderstorm watch continues until 10PM CDT Tuesday. Current forecast is on track. && .SHORT TERM...(This evening through Wednesday) Issued at 341 PM CDT Tue Jun 26 2018 The main concern this period is the potential for scattered strong to severe thunderstorms late this afternoon and evening. Current water vapor imagery shows an upper-level disturbance moving from northeast Montana into southeast Saskatchewan. An attendant surface cold front was located from near Mohall, ND to Glendive, MT. Expected scattered thunderstorms to develop along the front through 22z this afternoon and propagate eastward this evening. Latest mesoanalysis indicates 2000-3000 J/kg SBCAPE and 20-40 kt effective bulk shear. This will be sufficient for a few severe storms through the evening, with large hail and damaging winds. High pressure will build in behind the front for Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 341 PM CDT Tue Jun 26 2018 The main concern this forecast period is the potential for significant severe weather Thursday and Thursday night. A favorable setup for severe thunderstorms will develop on Thursday as a strong shortwave trough ejects off the Northern Rockies. Strong diurnal heating combined with mid to upper 60s dewpoints will yield CAPE exceeding 3000 J/kg. Increasing shear with height (exceeding 50 kt in the 0-6 km layer) will be supportive of supercells capable of very large hail, damaging winds, and possibly a few tornadoes. There is still uncertainty on the location of storm development. Current model guidance suggests there may be some elevated convection along the warm front Thursday morning, with afternoon development favored generally from north central ND into southeast MT. Storms should grow upscale into an MCS Thursday evening with a potentially significant damaging wind threat. Very heavy rainfall will be possible from any storm on Thursday, but the expected quick storm motion may preclude any flash flooding threat. An active pattern will continue through the weekend into early next week, with multiple rounds of showers and thunderstorms possible. It is too early at this time to discern any severe threat beyond Thursday night. Models then hint at a strong upper- level ridge building over the central CONUS by mid week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 719 PM CDT Tue Jun 26 2018 Scattered thunderstorm continue this evening with the potential for MVFR to IFR ceilings and visibilities. Aterward mainly VFR conditions are expected. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...Hollan LONG TERM...Hollan AVIATION...TWH
Hazardous weather outlook, Jun 26, 4:51 PM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 551 PM CDT Tue Jun 26 2018 NDZ002>004-010>012-017>021-031>034-040>044-272300- Burke-Renville-Bottineau-Mountrail-Ward-McHenry-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams- 551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are expected this evening across western and into portions of central North Dakota. Heavy rainfall, large hail, and winds to 60 mph are the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is growing confidence that severe thunderstorms will develop across much of western and central North Dakota Thursday through Thursday night. Very large hail and significant damaging wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001-005-009-013-022-023-025-035>037-045>048-050-051-272300- Divide-Rolette-Williams-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 551 PM CDT Tue Jun 26 2018 /451 PM MDT Tue Jun 26 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Isolated to scattered thunderstorms are expected this afternoon and evening. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is growing confidence that severe thunderstorms will develop across much of western and central North Dakota Thursday through Thursday night. Very large hail and significant damaging wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KS
In the hours before
Local storm report, Jun 26, 8:16 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
916 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND DMG GLEN ULLIN 46.82N 101.83W
06/26/2018 MORTON ND LAW ENFORCEMENT
SEVERAL LARGE TREES AND NUMEROUS BRANCHES
DOWNED IN THE TOWN OF GLEN ULLIN. LAW
ENFORCEMENT ESTIMATED 70 MPH WINDS.
&&
TWHLocal storm report, Jun 26, 8:19 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
919 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND GST GLEN ULLIN RGNL 46.81N 101.86W
06/26/2018 M66 MPH MORTON ND AWOS
AWOS STATION D57, GLEN ULLIN RGNL.
&&
TWHLocal storm report, Jun 26, 8:30 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
930 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 E MARSHALL 47.14N 102.28W
06/26/2018 M1.00 INCH DUNN ND BROADCAST MEDIA
&&Local storm report, Jun 26, 8:47 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
947 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST GLEN ULLIN RGNL 46.81N 101.86W
06/26/2018 M66 MPH MORTON ND AWOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM GLEN ULLIN RGNL. AWOS STATION D57, GLEN
ULLIN RGNL.
&&
TWHLocal storm report, Jun 26, 9:06 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL HETTINGER 46.00N 102.64W
06/26/2018 E1.25 INCH ADAMS ND LAW ENFORCEMENT
ADAMS COUNTY LAW ENFORCEMENT REPORT. DROVE
ND HIGHWAY 8 FROM HETTINGER TO THE SOUTH
DAKOTA BORDER. HAD HALF DOLLAR SIZE HAIL IN
HETTINGER, NEAR AIRPORT, AND HALF DOLLAR
SIZE HAIL SCATTERED ON THE GROUND FROM
HETTINGER TO THE STATE LINE SOUTH OF
HETTINGER. RADAR ESTIMATE THIS HAIL WOULD
HAVE FALLEN BETWEEN 845 PM AND 910 PM CDT.
&&
JP MARTINLocal storm report, Jun 26, 9:09 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1009 PM CDT TUE JUN 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL DICKINSON 46.88N 102.79W
06/26/2018 E1.00 INCH STARK ND PUBLIC
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 6:11 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 47 min |
| Jun 26, 6:26 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope, Stark | 64 min |
| Jun 26, 6:29 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry | 34 min |
| Jun 26, 6:31 PM MDT | Severe Thunderstorm Warning | BIS | Dunn | 59 min |
| Jun 26, 7:11 PM MDT | Severe Thunderstorm Warning | BIS | Stark | 64 min |
| Jun 26, 7:17 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 58 min |
| Jun 26, 7:33 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 57 min |
| Jun 26, 7:44 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 40 min |
| Jun 26, 7:47 PM MDT | Tornado Warning | BIS | Morton | 28 min |
| Jun 26, 8:55 PM MDT | Severe Thunderstorm Warning | BIS | Mercer | 54 min |
| Jun 26, 9:17 PM MDT | Severe Thunderstorm Warning | BIS | Slope | 58 min |
| Jun 26, 9:39 PM MDT | Severe Thunderstorm Warning | BIS | McHenry | 54 min |
| Jun 26, 9:51 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Stark | 54 min |
| Jun 26, 10:09 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 66 min |
| Jun 26, 10:23 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton | 67 min |
| Jun 26, 10:28 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 25 min |
| Jun 26, 10:56 PM MDT | Severe Thunderstorm Warning | BIS | Adams | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.